Some forms of hormone replacement therapy for menopause may cause monthly bleeding. This includes cyclic hormone therapy preparations that contain a combination of estrogen and a progestin. The progestin is used to prevent endometrial cancer if you have an intact uterus.
Hormone replacement therapy can result in bleeding that may be light or may be as heavy as a normal period. If you have concerns about your bleeding, you should see your doctor or health care provider.
Potential causes of abnormal bleeding during or after menopause include:
- Thinning of the tissue lining the vagina and uterus due to a decrease in estrogen
- Uterine polyps or fibroids
- Infections of the uterus, such as endometritis and cervicitis
- Abnormal growth of the lining of the uterus (endometrial hyperplasia)
- Endometrial cancer
In addition to a careful history and physical examination, laboratory tests and diagnostic procedures may be used to identify the cause of abnormal bleeding in menopausal women.